Thursday, 18 December 2014

Day One off Topical Steroids

This is the first day of my withdrawal from topical steroids and I thought I'd share what the last few months have been like for me as well as my thoughts on my first day.

Since I found the ITSAN website a few months ago and learned about topical steroid addiction, I have been obsessively following blogs that document people's personal experiences with this condition.

I had to start mentally preparing for what the withdrawal process would do to me and reading these blogs allowed me to do this. I also had to start planning things around the possibility that I may not be able to leave the house or work for quite a few months once I started the withdrawal process.

With this in mind, my boyfriend and I pushed back our plans to go travelling around Europe this year and after I completed my university exams we moved in with his family so that we could both have adequate support while I go through withdrawal.

Over the last few weeks/months I have also made two big lifestyle changes.

The first major change I have made was to my diet, which, thanks to four stressful years at University, was not great, and full of foods that I'm sure now were definitely contributing to the severity of my (steroid induced) eczema.

Many people have made connections between their eczema and certain food groups. Gluten and dairy are the main ones for many people and were a big part of my diet so these were the first things I phased out (although I haven't been able to completely cut out chocolate ). I have also cut out alcohol (which I have found tends to make my face red and inflamed almost instantly), nightshade vegetables (tomatoes, potatoes, eggplant, etc...), corn and citrus fruits (as these are also thought to contribute to inflammation in the body).

I feel like one day I will be able to reintroduce some of these foods back into my diet, but for the moment this diet has led to a notable decrease in my general levels of itchiness and also in the number of crazy itch-attacks I experience. This leads me to believe that the source of my original eczema was (at least partially) due to food sensitivities and altering my diet was a good decision.

The second major change I have made in the last few weeks is complete withdrawal from moisturisers.

Most people who have eczema are told by our doctors that the treatment involves constant moisturising of the skin to ease the itch as well as using topical steroids. Because of this I have been moisturising daily for years. I always, ALWAYS moisturise after showers and have been applying some form of moisturising lip balm several times a day for as long as I can remember. A few weeks ago I could not fathom even a day without moisturisers. The thing is about constantly moisturising the skin is that it is possible for the body to become dependent on them. The body 'thinks' that the skin has all the moisture it needs and stops producing it's own, making it even dryer and leading to even more usage of moisturisers.

So the idea behind moisturiser withdrawal is that by stopping the use of moisturisers, the body should start producing moisture for the skin again, and the need for moisturisers will be reduced or eliminated.

During topical steroid withdrawal, some people swear by using moisturisers to stay comfortable, even if it means moisturising several times a day. However it has also been suggested that constantly moisturising the skin during withdrawal can make it even more hot and itchy, as well as making it more susceptible to damage while scratching, and increasing the amount of time it takes to heal.

Dan's blog here was the one that convinced me that withdrawing from moisturisers was an essential step for me to take going into topical steroid withdrawal.

I have spent the last three weeks without using any moisturisers while my skin was still manageable, as I knew doing it at the same time as topical steroid withdrawal would be much more difficult and painful.

Initially it was very uncomfortable. The first day my face was so tight and painful that I spent most of the day with an icepack on it. I ended up caving in to the pain and used pawpaw ointment on my eyes and lips twice throughout the day to ease some of the discomfort. However, my face was the most uncomfortable area of my body and the rest of me was fine, just localised dryness on the patches of eczema I had on my body. The next few days were also pretty uncomfortable but I managed to get through them without putting any products on my body including my face. Since then my skin has felt pretty normal through the moisturiser withdrawal process with the exception of after bathing. I have been taking Dead Sea Salt baths as this is also something that helps a lot of people, especially those going through moisturiser withdrawal. After I have a bath my face gets flaky and uncomfortable, but I can usually tough it out for the day and when I wake up the next day my face feels normal again. I also noticed that the patches of (steroid induced) eczema on my body dried out and healed faster than it ever did while I was using moisturisers. Thus I feel it's safe to say that moisturiser withdrawal pre-withdrawal from steroids was a good call.

So today is day one of my withdrawal from topical steroids.

My pre-withdrawal symptoms include uncontrollable eczema rashes all over my body, an insanely dry, flaking scalp and the unfortunate mild hair loss around my hairline.

I was prepared for a full-body flare straight away as I know many other people have experienced. However, to my surprise I woke up feeling for the most part pretty normal.

I did experience some mild symptoms throughout the day. The rashes I had on my body prior to today became more red and pronounced than they were previously even without me scratching them, and my general itch levels were much higher than I would normally experience. The state of my face was a little worse than the rest of my body, being a little red and swollen and I did experience a deep, crazy itchiness around my jawline for a few hours this afternoon which was very difficult to control.

On the positive side, yesterday was the first day in several years where I did not worry about applying any products to my skin which was a huge relief, I did not step on any of those stupid lids to the steroid ointment tubes, and I got the best nights sleep I've had in months.

So overall, not a particularly bad day. My skin was not uncomfortable enough to stop me from doing anything I wanted so I try to enjoy it while being prepared for it to take a turn for the worse.

2 comments:

  1. Hi Hayley...thanks for starting a blog! The more information out there on TSW the better. It sounds like you have really thought this through carefully and have prepared yourself well. I write about the importance of preparing to go through withdrawal on my blog as I feel it helps to cope better with stress. I threw away my steroids the day I learned about TSW but I went through it before unknowingly so I knew what to expect. With that I was able to quickly make arrangements to get through that first year. I'm 22 months in now and am almost done. Best wishes!

    ReplyDelete
  2. Hey Hayley,

    Good luck on your journey! I found an article on a thing called Mother Dirt the other day and thought reading that your skin gets aggravated after showers this might help? http://store.aobiome.com

    ReplyDelete